Paracetamol is a common drug found in medicine cabinets and medicine cabinets across the UK. It is used for a range of minor health problems, from headaches to hangovers, from sprains to colds and flu. However, in the US, one doctor expressed concern that paracetamol is associated with liver disease.
Every year, thousands of people take paracetamol for a variety of minor medical reasons. However, if taken incorrectly, paracetamol can have adverse health effects. According to Professor John Brems of Loyola University Chicago, one such adverse health effect is liver failure. In an interview with ABC News, Professor Brems said he believes one form of paracetamol, acetaminophen, is “the most dangerous over-the-counter drug” in the US.
The reason for Professor Brems’ statement was cases of liver failure associated with the use of this pain medication.
In other countries, acetaminophen is better known as Tylenol.
While these cases are alarming, it is important to note three key factors:
However, these cases are of concern to those taking this particular form of pain medication.
Patients report acute liver toxicity, and in the most severe cases, some require a liver transplant.
According to Prof. Brems, he performs liver transplants “on three or four patients a year, and two or three patients die before we have a chance to give them an organ.”
The condition that requires a transplant is called toxic hepatitis and occurs when the liver becomes inflamed due to an adverse reaction to drugs, chemicals, or alcohol.
Speaking of these cases, UK GP Dr Sarah Jarvis said: “Paracetamol is one of the most commonly used drugs in the UK. For most people who stick to the recommended dosage, paracetamol does not cause problems. But if the recommended dose is exceeded especially over a long period, a person can put himself at risk.”
As with all medicines, it is important to take paracetamol only at the dosage recommended by your doctor or as directed on the package directions.
According to Dr. Jarvis, each person has a “daily allowance of paracetamol”, that is, the maximum amount that is safe for the body. And it’s important to remember, she says, that when calculating the dosage of paracetamol as a remedy for colds and flu, this rate is taken into account.
Liver disease has been in the news lately in the UK, not because of cases of liver failure, but because of an outbreak of a mysterious form of acute hepatitis in children under the age of five.
The outbreak began in Scotland earlier this year and has since spread around the world to more than 12 countries.
Parents are encouraged to monitor their children for signs of hepatitis.
The most common symptoms reported by hospitalized patients are vomiting and jaundice.
While adenovirus is cited as one possible cause of the outbreak, another is even more unexpected.
Scientists are investigating whether domestic dogs can be the cause of the disease in these cases.
In a written survey conducted among 92 patients, more than two-thirds indicated that they had a dog.
At the same time, the relationship of this disease with the use of paracetamol is being studied.